Hail, Lawrence
- When
- August 26, 3:10 PM MST
- Where
- Lawrence County, 9 mi W of Spearfish
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.490, -104.043
A thunderstorm became severe as it moved into northern Lawrence County. The storm produced hail to quarter size and wind gusts around 60 mph in the Spearfish area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it moved into northern Lawrence County. The storm produced hail to quarter size and wind gusts around 60 mph in the Spearfish area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:51 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 251 PM MDT FRI AUG 26 2016 .SHORT TERM...(This Evening Through Saturday Night) Issued at 250 PM MDT Fri Aug 26 2016 Current surface analysis shows low pressure over eastern CO, with trough stretching northward across eastern WY into MT. Upper level analysis shows broad trough across the Rockies and high plains, with numerous disturbances within the trough across the region. Skies are variably cloudy across the area. KUDX radar shows isolated to scattered showers and thunderstorms from northeast WY and southeast MT to northwest SD, with some showers lingering across south central SD. Clouds are beginning to build across the northern and central Black Hills as well. Temps are mostly in the 60s, with 50s across the higher Black Hills. Winds are generally from the south to southeast. Unsettled weather will continue through much of tonight, then dry and warmer weather will return for the weekend as the upper trough shifts east of the region on Saturday. Above average temperatures will return on Sunday. For late today through the overnight, isolated to scattered showers and thunderstorms can be expected. The better chances for showers and storms should be across far northeast WY and the Black Hills area as another disturbance passes through a moderately unstable airmass in place over these areas. Shear is on the weaker side, but could be sufficient for a supercell or two. Isolated strong to severe storms are possible with hail and gusty winds. Activity should begin to exit the area and dissipate from west to east overnight, with decreasing clouds as well. With near saturated low levels expected, will put some patchy fog in late tonight/early Saturday for most of the area. Lows will be in the 50s, with some 40s over northeast WY and the Black Hills. Skies will be or become mostly sunny across the area on Saturday, with temps rising to the low to mid 80s across much of the plains, 70s over the Black Hills. Winds will be southerly at 5 to 15 mph. Clear to partly cloudy skies Saturday night with lows in the 50s and lower 60s. .LONG TERM...(Sunday Through Friday) Issued at 250 PM MDT Fri Aug 26 2016 An upper level ridge of high pressure will quickly rebuild across the central and western US through the long term period. This will bring mostly dry conditions and warm temperatures. High temperatures Sunday through Friday will be above average, with highs in the 80s and 90s. As the holiday weekend approaches, the chance for thunderstorms will increase as the upper ridge axis slides to our east and southwest flow aloft returns. This type of weather pattern may lead to an increased fire risk next week, due to low minimum relative humidity values, poor overnight recovery, and gusty winds; especially across northeastern Wyoming. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 250 PM MDT Fri Aug 26 2016 Scattered showers with isolated thunderstorms are now exiting the region to the east, but MVFR/IFR cigs still persist across portions of Western South Dakota and extreme Northeast Wyoming. The MVFR/IFR cigs will be slow to dissipate and expect them to last the majority of the afternoon across Western South Dakota. Scattered showers and thunderstorms will redevelop late this afternoon across Northeast Wyoming and Southeast Montana before moving into Western South Dakota. Could see brief MVFR cigs/vis with some of the stronger storms. Patchy fog is possible late tonight after storms push east of the region, otherwise VFR cigs/vis expected. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...26 LONG TERM...Johnson AVIATION...Johnson
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 832 AM MDT FRI AUG 26 2016 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-271300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 832 AM MDT FRI AUG 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...BEFORE ENDING OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE...MAINLY IN THE AFTERNOON AND EARLY EVENING. HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-271300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 832 AM MDT FRI AUG 26 2016 /932 AM CDT FRI AUG 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA THIS MORNING...WITH A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1211 PM MDT FRI AUG 26 2016 SDZ001-002-261915- HARDING SD-PERKINS SD- 1211 PM MDT FRI AUG 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES UNTIL 115 PM MDT... AT 1210 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SCRANTON TO NEAR REDIG. MOVEMENT WAS EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... REVA...RALPH...LODGEPOLE...SORUM...REDIG...PRAIRIE CITY... SLIM BUTTES...CROW BUTTES AND SHEEP BUTTES. LAT...LON 4521 10295 4522 10372 4594 10328 4594 10257 TIME...MOT...LOC 1810Z 259DEG 27KT 4605 10313 4529 10360 JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT FRI AUG 26 2016
SDZ012-024-025-WYZ057-262245-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-
359 PM MDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN CROOK COUNTIES UNTIL 445 PM MDT...
AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEULAH...OR 12 MILES WEST OF SPEARFISH...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPEARFISH...LEAD...DEADWOOD...SAINT ONGE...CENTRAL CITY...BEULAH...
SPEARFISH CANYON...CROW PEAK AND BRIDAL VEIL FALLS.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 22.
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 199 AND 207.
LAT...LON 4460 10420 4460 10408 4457 10406 4460 10405
4460 10365 4432 10368 4442 10423
TIME...MOT...LOC 2158Z 275DEG 25KT 4451 10412
JOHNSONThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust of 53 mph was recorded as well with the storm.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655075, 655077, 655079, 655084.